Acetaminophen-Savvy resource guide: tools for older adults
Acetaminophen is the most common active ingredient in over-the-counter (OTC) and prescription medicines, including pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines. Did you know that more than 600 medicines contain acetaminophen?
Acetaminophen is safe and effective when used according to label directions but there is a limit to how much acetaminophen you can take in one day. The problem is that it is possible to take too much without knowing because it is in so many different medicines. Taking more acetaminophen than directed is considered an overdose and can lead to liver damage. Prescription medicines containing acetaminophen include Percocet, Vicodin and Hydrocodone Bitartrate. Over-the-counter (OTC) medicines containing acetaminophen include Tylenol—perhaps the most recognized OTC brand, but also Actifed, Formula 44, and Midol, to name just a few other OTCs that contain acetaminophen. View the detailed list of prescription and OTC medicines containing acetaminophen here.
That’s why the National Council on Patient Information and Education (NCPIE) has developed the Acetaminophen Safe Use program.
Know the facts
Acetaminophen (pronounced: a·seet·a·min·o·fen) is an active ingredient found in many over-the-counter (OTC) and prescription medicines. In fact, acetaminophen is in more than 600 common medicines. It is used in pain relief medicine, fever reducers, sleep aids, and cough, cold, and allergy medicines.
Other medicines used to treat moderate to severe pain may also contain acetaminophen as an active ingredient. These medicines are available only by prescription. Examples include Hydrocet, Percocet, and Vicodin.
Term to Know
Active ingredient:the ingredient in the medicine that makes it work